Mississippi, 2012

Hail in Mississippi, May 21, 2012

May 21, 2012 · NWS LIX · 1 event in 1 county or zone

A weak frontal boundary aided in the development of isolated thunderstorms over southwest Mississippi. One report of large hail was received from Wilkinson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak frontal boundary aided in the development of isolated thunderstorms over southwest Mississippi. One report of large hail was received from Wilkinson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 21, 3:05 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 3:05 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
405 PM CDT MON MAY 21 2012

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A COLD FRONT FROM THE OHIO VALLEY
TO NORTH MISSISSIPPI TO CENTRAL TEXAS. SOUNDING AT 12Z REVEALED A
CAPE VALUE AROUND 3KJ/KG...PRECIPITABLE WATER VALUE NEAR 1.1
INCHES LIGHT NORTHWEST FLOW FROM 1000MB TO 350MB AND 5H TEMP NEAR
-13F. UPPER AIR ANALYSIS CONTINUE TO SHOW NORTHWEST FLOW OVER THE
MISSISSIPPI VALLEY WITH A DISTURBANCE FROM CENTRAL MISSOURI TO
SOUTHERN ARKANSAS.

&&

.DISCUSSION...
COLD FRONT WILL PUSH SOUTHEAST AND MAINTAIN A THREAT OF LATE
AFTERNOON AND EVENING THUNDERSTORMS. DISTURBANCE IS EXPECTED TO
DIVE SOUTHEAST WITH THE BEST PUSH AND FOCUS JUST EAST OF THE AREA.
CURRENT RADAR SHOW ISOLATED STRONG TO SEVERE THUNDERSTORMS
APPROACHING SOUTHWEST AND CENTRAL MISSISSIPPI. THESE STORMS WILL
LIKELY DIVE SOUTHEAST ACROSS THE NORTHERN PARTS OF FORECAST AREA
THIS AFTERNOON AND EVENING WITH HAIL AND WIND DAMAGE POSSIBLE FROM
ONE OR TWO STORMS. RAIN AND CONVECTION THREAT WILL CONTINUE
OVERNIGHT WITH FRONTAL BOUNDARY STALLING ACROSS THE FORECAST AREA
TUESDAY. DRY AIR WILL FILTER IN THE NORTHERN PARTS OF FORECAST
AREA TUESDAY NIGHT WITH WEDNESDAY MORNING LOWS APPROACHING THE
UPPER 50S ACROSS THE NORTH ZONES. FRONTAL BOUNDARY WILL LIKELY
DISSOLVE WEDNESDAY WITH SOUTHWEST MOIST FLOW OVER THE AREA BY
WEDNESDAY AFTERNOON. THE MAIN UPPER LEVEL TROUGH WILL LIFT
NORTHEAST WITH SOUTHWEST FLOW DEVELOPING OVER THE THURSDAY.
FINALLY...A LARGE ANTICYCLONIC CIRCULATION DEVELOPS OVER THE
MISSISSIPPI AND OHIO VALLEY FRIDAY THROUGH NEXT WEEK.

&&

.AVIATION...
EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE LATE AFTERNOON AND
EVENING HOURS. CURRENT RADAR SHOWS SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTH CENTRAL MISSISSIPPI AND MOVING SOUTHWARD
TOWARDS THE FORECAST AREA. WITH THIS IN MIND HAVE MENTIONED THUNDER
AT MOST TAF SITES THIS EVENING. MAIN CONCERNS WITH STORMS WILL BE
STRONG GUSTY WINDS...LIGHTNING...AND SMALL HAIL. STORMS SHOULD
DECREASE IN INTENSITY AND COVERAGE THIS EVENING. THERE COULD BE
SOME LIGHT FOG AT SOME TERMINALS BUT IT DEPENDS IF THAT AREA
RECEIVES SOME RAIN OR NOT. OTHERWISE TOMORROW SHOULD BE ANOTHER VFR
DAY AT ALL TAF SITES. 13/MH

&&

.MARINE...
A WEAK FRONT WILL APPROACH THE COASTAL WATERS THIS EVENING...STALL
AND DISSIPATE WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE
COASTAL WATERS WEDNESDAY AND THURSDAY UNTIL IT IS ABSORBED BY
RIDGE OVER THE ENTIRE SOUTHEASTERN US. ONSHORE FLOW RETURN AS
EARLY AS WEDNESDAY AFTERNOON AND GRADUALLY INCREASE FROM WEST TO
EAST THROUGH THE WEEKEND. SEAS OF 3 TO POSSIBLY 4 FOOT MAY DEVELOP
IN THE OUTER WATERS.

&&

DECISION SUPPORT...
DSS CODE...ORANGE...CHEMICAL FIRE IN WEST BATON ROUGE PARISH.
DEPLOYED...NONE.
ACTIVATION...NONE. ACTIVITIES...STRONG THUNDERSTORMS POSSIBLE THIS
AFTERNOON.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  62  87  56  88 /  20  20  10  10
BTR  66  90  66  90 /  20  20  10  10
ASD  64  89  63  88 /  20  20  10  10
MSY  71  89  71  89 /  20  20  10  10
GPT  66  88  66  87 /  20  20  10  10
PQL  63  89  64  89 /  20  20  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 10:25 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1125 AM CDT MON MAY 21 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-221630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1125 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND INTO TONIGHT. A FEW OF THE THUNDERSTORMS COULD
BECOME STRONG...PRODUCING GUSTY WINDS AND FREQUENT LIGHTING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ON TUESDAY. SEVERE
WEATHER IS NOT EXPECTED.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 21, 3:31 PM CST, 54 minutes before
LAZ035-MSZ068-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
431 PM CDT MON MAY 21 2012

...CLUSTER OF STRONG THUNDERSTORMS DEVELOPING AND MOVING SOUTHEAST
INTO WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 21 MILES NORTHEAST OF
BORDELONVILLE...OR ABOUT 12 MILES NORTH OF FORT ADAMS...MOVING
SOUTHEAST AT 15 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS ARE BEGINNING TO MOVE INTO
WILKINSON AND WILL AFFECT AREAS IN AND AROUND...DOLOROSA...FORT
ADAMS...SPILLMAN AND WOODVILLE. THESE STORMS COULD BECOME SEVERE
QUICKLY.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wilkinson

When
May 21, 4:25 PM CST
Where
Wilkinson County, 4 mi NNE of Ft Adams
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.134, -91.524

Dime to half dollar size hail fell along State Highway 24 north of Fort Adams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380438.